Zytiga and Xtandi .... what do you think about this?

Diagnosed in ‘2008 at the age of 50. Because it was in his lymph node, he went with Casodex (30 days), Lupron (2 years) and radiation (40 external beam). In ‘2012 he did Taxotere when his PSA had a one month doubling rate. Planned to do 6 months, but was stopped at four months with heavy side effects. PSA held, but never slowed down. In early 2013 PSA dropped (from 112 to 77) so plan was to do watchful waiting and then to go on Zytiga. In November we found out it spread to his spine when he suddenly could not walk. He had scans along the way but he has a lot of arthritis and we believe it was always in the spine, it just appeared as arthritis. MRI showed his T10 was crushed and shattered and the cancer was wrapped around the spinal cord. He had spinal surgery to insert two titanium rods and to attempt to remove the tumor. Unfortunately the cancer had wrapped around his spinal cord and they were only able to remove half and insert cement. He then had radiation (10 days) to the back. PSA dropped down to a low of 2.4 in July, 2014. It then started gradually increasing. In January it hit 10.4 and he began Zytiga which dropped it the following month down to 1.3. Due to Prednisone concerns, the doctor had him stop. He then went off Zytiga and his PSA began to immediately climb. Plan was to wait until PSA hit 10 and then to start Xtandi. Instead the following month it was at 19 and he went on Xtandi. He has now been on that for 8 months. SE have been the usual, fatigue, joint and bone pain. Overall he does feel better since taking it. However, last week he suddenly experienced the chills, nausea, severe back pain and was extremely week. Luckily he was able to stand and after helping him dress, I got him to the Emergency Department at the request of our Oncologist. Multiple tests showed normal blood and urine. We were sent home and on our way home our Oncologist said to turn around and go back. He felt hi adrenal glands had stopped working. He was given a hydrocortisone shot and within an hour he was back up and walking again. He now has a prescription for 1/2 tablet of decadrone (Dexamethasone) and he has been told he will be on it as long as he is on Xtandi. I am trying to find out if anyone has heard of this as a SE or has had this type of experience? He normally walks at least 3 miles daily and has been doing it since he was diagnosed (walking thru chemo and three weeks after back surgery) and is on no pain killers, but is in pain. He is concerned with narcotics. This is because when he had surgery he had an illeus (intestines stopped working). He chose to go off all pain killers in order to get it back working. It took 10 days, but it worked. After he walks he is done for the day; exhausted and on the couch. He stopped Lupron after two years due to the SE and he did not want to endure them any longer. He told his Oncologist early on that all decisions would be based on QOL. He does take a statin and something for blood pressure. Has anyone experienced the adrenal crash while on Xtandi? Is this a permanent condition or will it improve once off Xtandi? On a positive note, he did respond to both Zytiga and Xtandi. Up until this past week, SE for Xtandi was minimal; just more fatigue.

3 Replies

oldestnewest
  • This is the first time that I have heard about enzaludamide (Xtandi) shutting down a man's adrenal gland. Xtandi does not effect the production of the androgens from the adrenal gland, it blocks the interaction of the androgens being produced by the gland from interacting with the prostate cancer cells. Its mode of action is not on the adrenals, but is on the androgen receptor (AR) of the cancer cell.

    More likely the damage would have been caused by the Zytiga as its mode of action has a direct effect on the adrenal production of androgens.

    If I had to guess he will probably need to continue the Dexamethasone, or something similar, even after he stops the Xtandi. FYI, when the adrenal gland is unable to "do its thing" the syndrome is called Addison's Disease.

  • Xtandi does not effect the production of the androgens from the adrenal gland, it blocks the interaction of the androgens being produced by the gland from interacting with the prostate cancer cells. Its mode of action is not on the adrenals, but is on the androgen receptor (AR) of the cancer cell.

    More likely the damage would have been caused by the Zytiga as its mode of action has a direct effect on the adrenal production of androgens.

    If I had to guess he will probably need to continue the Dexamethasone, or something similar, even after he stops the Xtandi. FYI, when the adrenal gland is unable to "do its thing" the syndrome is called Addison's Disease.

  • I've been having crashes similar to what you describe. I've been on Xtandi for eighteen months, and just recently was hospitalized for the flu and also for testing for adrenal insufficiency. The tests for the insufficiency were negative, however.

    I also underwent a bilateral orchiectomy on Novl 18, 2015 so that I could stop the Lupron and try to bring my testosterone level down to the therapeutic level of 20 or less. So it is still undetermined exactly what causes my own crashes, but they have seemed to diminish in frequency and intensity.

    So I am not completely sure what causes my own crashes.

    CERICWIN

You may also like...